Tornadoes · United States · Alabama · 2012

EF1 tornado, Braggs to Tyson, Alabama, March 2, 2012

From Braggs to Tyson, this EF1 tornado ran 17.6 miles across Lowndes County on March 2, 2012, touching down at 5:53 PM CST and reaching 400 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 2, 2012
Touchdown
5:53 PM CST (23:53 UTC)
Lifted
6:15 PM CST (00:15 UTC)
On the ground
22 minutes
Path length
17.6 miles (28.4 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
0
County
Lowndes County
Touchdown point
32.086, -86.778
Lift-off point
32.182, -86.500
Record number
1203021753-01

The damage survey

9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Multiple hard and softwood trees snapped. Small area of tin roofing peeled back on a single family home.
  • Multiple hard and softwood trees snapped or uprooted. Also minor roof damage to a well constructed home.
  • Hard and softwood trees snapped and uprooted. Starting point of Beechwood EF-1 Tornado.
  • Multiple trees uprooted and snapped. Powerlines also damaged. 400 yds wide at this point.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On March 2, 2012, a strong cold front moved through Central Alabama. Severe thunderstorms developed along and ahead of this front. Some of these thunderstorms were supercells. These supercells produced damage across southern and eastern sections of the area. Damaging straight line winds, tornadoes, large hail and localized flooding occurred with this event.

A tornado touched down in mainly hunting and forested lands just north of the Bragg community, where numerous soft and hardwood trees were snapped or uprooted. It then traveled northeast crossing Blue Hill Road, where one residence sustained minor roof damage; along with additional trees being either snapped or uprooted. Further northeast, the tornado crossed Alabama Highway 21 in the Beechwood Community, where the path width reached its maximum point. Multiple trees were uprooted and snapped, along with powerlines blown down and one large barn was completely destroyed. As the tornado tracked parallel to Alabama Highway 21, a home and large barn sustained significant roof and structural damage. Numerous outbuildings were destroyed and several pieces of large farm equipment were tossed approximately 100 yards. The tornado continued to the northeast just south of Hayneville, crossing County Roads 33 and 97, where additional trees were damaged along with one single family residence that sustained minor roof damage. The tornado began to weaken as it crossed Mimms Road and lifted near the intersection of County Road 26 and County Road 37.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS BMX issued a tornado warning for this county at 23:43 UTC, 10 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 22:37 UTC and running to 04:57 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC00:00 UTCWind AdvisoryBMX
22:37 UTC04:57 UTCTornado WatchBMX
23:43 UTC00:30 UTCTornado WarningBMX
00:22 UTC00:33 UTCTornado WarningBMX
04:57 UTC11:00 UTCTornado WatchBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 2, 2:53 PM CST, 3 hours earlier.

Area forecast discussion, Mar 2, 2:53 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST FRI MAR 2 2012

.DISCUSSION...

AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS
PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN
TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT
IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE
THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER
WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S.
THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH
NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING.
WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE
APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY
BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE
LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS
FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS
CENTRAL ALABAMA.

LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z
SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY
NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS
ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG
COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH
TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT
INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS
NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S.
WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT
WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS
TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE
UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL
IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE
UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE
THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF
OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING
PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL
TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK.

ANDERSON

&&

.AVIATION...

18Z TAF DISCUSSION.

CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND
GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE
THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS
WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST
RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS
THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI.
TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO
DEVELOP.

AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN
IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME
IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  53  33  58  38 / 100  30  10  10  10
ANNISTON    49  54  34  58  41 / 100  30  10  10  10
BIRMINGHAM  47  54  35  58  43 / 100  30  10  10  10
TUSCALOOSA  47  55  35  61  42 / 100  20  10  10  10
CALERA      49  54  35  59  43 / 100  30  10  10  10
AUBURN      57  60  36  59  41 /  80  60  30  10  10
MONTGOMERY  55  61  37  62  42 /  90  60  20  10  10
TROY        61  62  36  61  41 /  60  80  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA.

&&

05/05/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 AM CST FRI MAR 2 2012

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
624 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST
CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND
CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL
SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT
LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE
HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF
INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS
THE FRONT EXITS TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A
STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE
WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING.

A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING
IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER
CONDITIONS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

In the hours before

Local storm report, Mar 2, 5:07 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 SW ARKADELPHIA        33.83N 86.96W
03/02/2012  E1.75 INCH       WALKER             AL   AMATEUR RADIO

            REPORTED NEAR THE INTERSECTION OF WALKER...BLOUNT...AND
            JEFFERSON COUNTIES.

&&

TGOGGINS
Local storm report, Mar 2, 5:11 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             4 SW BLOUNT SPRINGS     33.89N 86.83W
03/02/2012  E1.00 INCH       BLOUNT             AL   AMATEUR RADIO

            REPORTED ON BRYANT MOUNTAIN.

&&

TGOGGINS
Local storm report, Mar 2, 5:14 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             JASPER                  33.85N 87.27W
03/02/2012  E1.00 INCH       WALKER             AL   AMATEUR RADIO

            1302 8TH AVE.

0431 PM     TSTM WND DMG     JASPER                  33.85N 87.27W
03/02/2012                   WALKER             AL   AMATEUR RADIO

            SR 269 AND 24TH ST - TREES DOWN

0437 PM     HAIL             SIPSEY                  33.82N 87.09W
03/02/2012  E1.00 INCH       WALKER             AL   AMATEUR RADIO

0445 PM     HAIL             3 SW ARKADELPHIA        33.83N 86.96W
03/02/2012  E1.75 INCH       WALKER             AL   AMATEUR RADIO

            REPORTED NEAR THE INTERSECTION OF WALKER...BLOUNT...AND
            JEFFERSON COUNTIES.

0450 PM     HAIL             DORA                    33.73N 87.08W
03/02/2012  E1.00 INCH       WALKER             AL   PUBLIC

0458 PM     HAIL             4 SW BLOUNT SPRINGS     33.89N 86.83W
03/02/2012  E1.00 INCH       BLOUNT             AL   AMATEUR RADIO

            REPORTED ON BRYANT MOUNTAIN.

&&

TGOGGINS
Local storm report, Mar 2, 5:32 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             5 WNW GARDENDALE        33.68N 86.88W
03/02/2012  E0.75 INCH       JEFFERSON          AL   PUBLIC

            REPORTED IN THE MOUNT OLIVE AREA.

&&

TGOGGINS
Local storm report, Mar 2, 5:35 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             PALMERDALE              33.74N 86.65W
03/02/2012  E0.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

MBAER
Local storm report, Mar 2, 5:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             SPRINGVILLE             33.77N 86.48W
03/02/2012  E1.00 INCH       ST. CLAIR          AL   FIRE DEPT/RESCUE

            FIRE DEPT REPORTING QUARTER SIZE HAIL IN SPRINGVILLE.

&&

TGOGGINS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

11.9 hours before the tornado, 117 km from the path. March 2, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 544 joules per kilogram, CIN -15, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 180 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
566 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

0.1 hours after it, 117 km from the path. March 3, 2012.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 754 joules per kilogram, CIN -7, lifted condensation level 1391 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-03-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 231 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
1244 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.4
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:53 UTCTORNADO 1BeechwoodLowndes, ALNWS STORM SURVEY TEAMS CONCLUDED THAT AN EF1 TORNADO TOUCHED DOWN JUST NORTH OF BRAGGS IN WESTERN LOWNDES COUNTY AND TRAVELLED ACROSS THE COUNTY IMPACTING NUMEROUS COMMUNITIES INCLUDING BEECHWOOD AND SOUTHERN HAYNEVILLE.
00:03 UTCTORNADO 1BeechwoodLowndes, ALNWS STORM SURVEY TEAMS CONCLUDED THAT AN EF1 TORNADO TOUCHED DOWN JUST NORTH OF BRAGGS IN WESTERN LOWNDES COUNTY AND TRAVELLED ACROSS THE COUNTY IMPACTING NUMEROUS COMMUNITIES INCLUDING BEECHWOOD AND SOUTHERN HAYNEVILLE.
00:06 UTCTSTM WND DMGBeechwoodLowndes, ALSIGNIFICANT TREE DAMAGE ALONG STATE ROAD 21 NEAR THE BEECHWOOD COMMUNITY. POSSIBLE TORNADO.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 2, 2012

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 29:10 AM CSTEF3Limestone, AL34.0250
March 210:06 AM CSTEF2Madison, AL7.3220
March 210:08 AM CSTEF1Franklin, AL to TN0.9100$10,000
March 210:11 AM CSTEF0Clinton, IL0.750
March 211:15 AM CSTEF1Marion, TN0.5100$3,000
March 212:41 PM ESTEF3Hamilton, TN41.040044$35 million
March 212:28 PM CSTEF0White, IL2.6100$15,000
March 212:37 PM CSTEF2Posey, IN6.1140$500,000
March 21:47 PM ESTEF2Monroe, TN14.34003$5.0 million
March 21:00 PM CSTEF0Vanderburgh, IN2.050
March 21:38 PM CSTEF2Union, KY6.62001
March 22:50 PM ESTEF4Henryville tornado, Indiana and Kentucky46.680011$58 million
March 22:52 PM ESTEF0Swain, NC0.140
March 21:55 PM CSTEF0Limestone, AL2.750
March 21:55 PM CSTEF0Henderson, KY3.8100$50,000
March 22:06 PM CSTEF0Webster, KY0.850
March 22:22 PM CSTEF0Daviess, KY0.350
March 23:30 PM ESTEF1Clark, IN6.660$300,000
March 22:38 PM CSTEF2Hancock, KY16.5200$190,000
March 23:41 PM ESTEF3Trimble, KY3.375$500,000
March 23:44 PM ESTEF1Carroll, KY2.4150$1.3 million
March 22:45 PM CSTEF0Lincoln, TN0.650
March 23:52 PM ESTEF3Ripley, IN8.735035$275,000
March 24:01 PM ESTEF0Trimble, KY2.7100$50,000
March 24:02 PM ESTEF0Meade, KY0.730$2,000
March 24:12 PM ESTEF1Henry, KY0.340
March 24:23 PM ESTEF4Crittenden tornado, KY9.888048$21 million
March 24:24 PM ESTEF2Owen, KY5.41503$320,000
March 23:26 PM CSTEF0Limestone, AL5.075
March 23:39 PM CSTEF1Limestone, AL to KY, OH2.6150
March 24:39 PM ESTEF3Campbell, KY to OH20.4440313$9.2 million
March 23:48 PM CSTEF1Cheatham, TN0.6100$300,000
March 25:02 PM ESTEF0Bracken, KY0.150$70,000
March 24:05 PM CSTEF1Warren, KY0.560$50,000
March 25:25 PM ESTEF1Adams, OH2.9400$200,000
March 25:30 PM ESTEF0Adams, OH0.125$30,000
March 25:33 PM ESTEF2Adams, OH11.133012$2.0 million
March 25:39 PM ESTEF3Menifee, KY to WV85.01,58010118$81 million
March 25:46 PM ESTEF0Pike, OH4.1200$35,000
March 25:46 PM ESTEF0Scioto, OH2.0100$170,000
March 25:52 PM ESTEF0Rhea, TN2.775$10,000
March 25:53 PM ESTEF0Pike, OH2.8100$25,000
March 25:01 PM CSTEF0Coffee, AL0.525
March 26:08 PM ESTEF1Bath, KY7.4250$775,000
March 25:10 PM CSTEF1Marion, TN0.2100$2,000
March 25:26 PM CSTEF2Jackson, TN3.788020$2.0 million
March 25:31 PM CSTEF1Putnam, TN1.6500$250,000
March 25:33 PM CSTEF2Overton, TN6.9400$1.0 million
March 26:50 PM ESTEF3Magoffin, KY to WV49.01,320237$37 million
March 25:56 PM CSTEF0Fentress, TN6.4300
March 27:04 PM ESTEF2Laurel, KY7.2310640$5.0 million
March 26:17 PM CSTEF0Geneva, AL0.125
March 26:23 PM CSTEF1Lamar, MS11.9300$400,000
March 27:32 PM ESTEF1Lincoln, WV16.0300$150,000
March 26:42 PM CSTEF1Forrest, MS3.0300$15,000
March 27:44 PM ESTEF2Cherokee, NC21.5400$2.0 million
March 28:09 PM ESTEF3Haralson, GA29.02001$12 million
March 28:26 PM ESTEF2Claiborne, TN2.62504$500,000
March 28:45 PM ESTEF1Claiborne, TN2.5200$100,000
March 28:50 PM ESTEF1Lee, VA2.52001$1.6 million

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.